Heart Damage Found in Teens Months After Second Pfizer Shot, Study Shows
By Megan Redshaw, J.D.
A new peer-reviewed study shows more than two-thirds of adolescents with COVID-19 vaccine-related myopericarditis had persistent heart abnormalities months after their initial diagnosis, raising concerns for potential long-term effects and contradicting claims by health officials that the condition is mild.’
A new peer-reviewed study shows more than two-thirds of adolescents with COVID-19 vaccine-related myopericarditis had persistent heart abnormalities months after their initial diagnosis, raising concerns for potential long-term effects.
The findings, published March 25 in the Journal of Pediatrics, challenge the position of U.S. health agencies, including the Centers for Disease Control and Prevention (CDC), which claim heart inflammation associated with the Pfizer and Moderna mRNA vaccines is “mild.”
Researchers at Seattle Children’s Hospital reviewed cases of patients younger than 18 years old who presented to the hospital with chest pain and an elevated serum troponin level between April 1, 2021, and Jan. 7, 2022, within one week of receiving a second dose of Pfizer’s vaccine.
While 35 patients fit the criteria, 19 were excluded for various reasons. Cardiac magnetic resonance imaging (MRI) of the remaining 16 patients was performed three to eight months after they were first examined. The MRIs showed 11 had persistent late gadolinium enhancement (LGE), although levels were lower than in previous months.
According to the study, “The presence of LGE is an indicator of cardiac injury and fibrosis and has been strongly associated with worse prognosis in patients with classical acute myocarditis.”
In a meta-analysis of eight studies, LGE was found to be a predictor of all-cause death, cardiovascular death, cardiac transplant, rehospitalization, recurrent acute myocarditis and requirement for mechanical circulatory support.
Similarly, an 11-study meta-analysis found the “presence and extent of LGE to be a significant predictor of adverse cardiac outcomes.”
Researchers said that while symptoms “were transient and most patients appeared to respond to treatment,” the analysis showed a “persistence of abnormal findings.”
The results “rais[e] concerns for potential longer-term effects,” researchers wrote, adding that they plan to repeat imaging at one year after the vaccine to assess whether abnormalities have resolved.
“The paper provides more evidence that myocarditis in adolescents that result from COVID-19 vaccines is very serious,” said Dr. Madhava Setty, senior science editor for The Defender.
“All patients had significantly elevated serum troponin levels indicative of heart damage. And LGE, which is indicative of poor outcome, was present in more than two-thirds of the kids.”
The study stated, “All patients had elevated serum troponin levels (median 9.15 ng/mL, range 0.65-18.5, normal < 0.05 ng/mL).”
“These young patients had a median troponin level of 9.15 — more than 20 times greater than the levels found in people suffering heart attacks,” Setty said.
Commenting on the study, Dr. Marty Makary, surgeon and public policy researcher at Johns Hopkins University, tweeted “CDC has a civic duty to rigorously study the long-term effects of vaccine-induced myocarditis.”
Dr. Anish Koka, a cardiologist, told The Epoch Times the study suggests 60% to 70% of teenagers who get myocarditis from a COVID vaccine may be left with a scar on their heart.
“Certainly, children who had chest pain severe enough to merit seeking medical attention need to at least make sure they get a follow-up MRI,” Koka said, adding that the findings “should have clear implications for the discussion around vaccines, especially for high-risk male teenagers … and definitely for vaccine mandates.”
Both Pfizer and Moderna COVID vaccines have been linked to several forms of heart inflammation, including myocarditis and pericarditis.
Myocarditis, or inflammation of the heart, is a severe and life-shortening disease. It was virtually unknown in young people until it became a recognized side effect of mRNA COVID vaccines, especially in boys and young men.
Pericarditis is inflammation of the pericardium, a sac-like structure with two layers of tissue that surrounds the heart to hold it in place and help it work.
According to the CDC, the most at-risk group is 16- and 17-year-old males, who have reported rates of 69 per million after the second dose of Pfizer’s COVID vaccine, although that number is likely underreported.
The CDC presentation also reported that in three-month follow-up evaluations, less than one-third of adolescents 12 to 17 who suffered vaccine-induced myocarditis (reported in Vaccine Safety DataLink) had fully recovered.
The 69-per-million rate the CDC uses to determine the incidence of myocarditis in 16- and 17-year-olds came from the agency’s Vaccine Adverse Event Reporting System (VAERS) — a U.S. government-run database that receives reports of vaccine adverse events.